Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Tulsa, OK

May 2, 2009Choctaw County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 2, 2009, 8:49 AM CDT for Choctaw County, Pushmataha County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2009, 8:49 AM CDT (13:49 UTC)
Expired
May 2, 2009, 9:45 AM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Choctaw County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 184 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 021349
SVRTSA
OKC023-127-021445-
/O.NEW.KTSA.SV.W.0170.090502T1349Z-090502T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
849 AM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA
  SOUTHWESTERN PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 945 AM CDT

* AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF BOSWELL...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOSWELL...
  SOPER...KENT...KELLOND...ANTLERS...RATTAN...MESSER...SAWYER...
  GOODLAND AND HUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3396 9595 3412 9595 3416 9600 3417 9600
      3417 9583 3417 9579 3427 9579 3436 9540
      3394 9535
TIME...MOT...LOC 1349Z 260DEG 25KT 3407 9606

$$
2 follow-up statements
000 
WWUS54 KTSA 021421
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 AM CDT SAT MAY 2 2009

OKC023-127-021445-
/O.CON.KTSA.SV.W.0170.000000T0000Z-090502T1445Z/
CHOCTAW OK-PUSHMATAHA OK-
921 AM CDT SAT MAY 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHWESTERN PUSHMATAHA AND CHOCTAW COUNTIES...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF UNGER...
MOVING EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DARWIN...
SOPER...GAY...KENT...KELLOND...ANTLERS...FINLEY...RATTAN...DELA...
APPLE...SPEER...FALLON...MESSER...SAWYER...GOODLAND AND HUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3397 9593 3412 9595 3416 9600 3417 9600
      3417 9579 3427 9579 3436 9540 3394 9535
TIME...MOT...LOC 1422Z 260DEG 25KT 3411 9578

$$
000 
WWUS54 KTSA 021445
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
945 AM CDT SAT MAY 2 2009

OKC023-127-021455-
/O.EXP.KTSA.SV.W.0170.000000T0000Z-090502T1445Z/
CHOCTAW OK-PUSHMATAHA OK-
945 AM CDT SAT MAY 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUSHMATAHA AND
CHOCTAW COUNTIES EXPIRES AT 945 AM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 3397 9593 3412 9595 3416 9600 3417 9600
      3417 9579 3427 9579 3436 9540 3394 9535
TIME...MOT...LOC 1421Z 260DEG 25KT 3411 9579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:00 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 2, 6:00 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
600 AM CDT SAT MAY 2 2009

...AVIATION...

.DISCUSSION...
IFR/MVFR CIGS AND VSBYS WILL PREVAIL THROUGH THE PERIOD AS STORMS
ONCE AGAIN AFFECT THE TERMINALS THRU MUCH OF THE TAF PERIOD. LARGE
COMPLEX IN CNTRL OK XPCTD TO MOVE INTO TUL/RVS AND PSBLY MLC BY
13Z AND 15-16Z AT XNA/FYV/FSM. ADDITIONAL DEVELOPMENT WILL OCCUR
THIS AFTN AS WELL...WITH TSRA/SHRA TAPERING OFF AFTER 06Z. WINDS
WILL REMAIN FROM THE N TO NE THRU THE PERIOD WITH STNRY FNT OVER
SE OK/CNTRL AR.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...22
LONG TERM....15
AVIATION...22
Hazardous weather outlook, May 2, 4:58 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 AM CDT SAT MAY 2 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
458 AM CDT SAT MAY 2 2009

...FLASH FLOODING AND RIVER FLOODING TO REMAIN A SIGNIFICANT THREAT
TODAY ALONG WITH A CHANCE OF SEVERE STORMS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL
                                ARKANSAS.

FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
FLASH FLOODING AND RIVER FLOODING WILL BE THE MAIN HAZARDS ONCE
AGAIN TODAY...AS ANOTHER ROUND OF WIDESPREAD HEAVY RAINFALL IS
EXPECTED. SCATTERED THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH ISOLATED HEAVY RAIN
POSSIBLE THROUGH THE MORNING. IN ADDITION...A LARGER COMPLEX OF
THUNDERSTORMS HAS DEVELOPED THIS MORNING ACROSS WEST CENTRAL AND
INTO PARTS OF CENTRAL OKLAHOMA. THIS COMPLEX WILL CONTINUE TO MOVE
TO THE EAST THROUGH THE MORNING HOURS...BRINGING MORE WIDESPREAD
HEAVY RAIN TO THE REGION THROUGH EARLY AFTERNOON. ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL OCCUR DURING THE AFTERNOON AND
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE SOUTHERN
PLAINS. SOME PORTIONS OF THE AREA...ESPECIALLY NORTHEAST
OKLAHOMA...SAW GREATER THAN 4 INCHES OF RAIN YESTERDAY...LEAVING
ALREADY SATURATED GROUND AND SWOLLEN RIVERS. ADDITIONAL HEAVY
RAIN WILL LIKELY LEAD TO ADDITIONAL FLASH FLOODING AND RIVER
FLOODING PROBLEMS TODAY. RAINFALL TOTALS OF 2 TO 4 INCHES CAN BE
EXPECTED THROUGH EARLY SUNDAY MORNING...WITH LOCALLY HIGHER
AMOUNTS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON FOR ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

A SEVERE WEATHER THREAT WILL ALSO EXIST THROUGH THIS EVENING
ACROSS ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE
GREATEST THREAT WILL BE ALONG AND SOUTH OF THE COLD FRONT ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY CONCERNS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO SUNDAY BEFORE THE RAIN
BRIEFLY SUBSIDES FOR THE BEGINNING OF THE WEEK. ADDITIONAL
THUNDERSTORM CHANCES WILL REMAIN THROUGH THE MIDDLE TO LATTER PART
OF NEXT WEEK...AS THE REGION REMAINS IN ZONAL UPPER LEVEL FLOW
CONDUCIVE TO PERIODIC UPPER LEVEL DISTURBANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 2, 4:15 AM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
415 AM CDT SAT MAY 2 2009

OKZ061-062-020945-
MAYES OK-ROGERS OK-
415 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ROGERS AND SOUTHWESTERN MAYES

AT 416 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
EAST OF TIAWAH...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TIAWAH...PRYOR...MAZIE...
MURPHY...CHOUTEAU AND LOCUST GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3625 9512 3608 9526 3608 9533 3621 9560
      3637 9550
TIME...MOT...LOC 0916Z 296DEG 15KT 3625 9545
Special weather statement, May 2, 4:45 AM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 2 2009

OKZ076-021015-
LE FLORE OK-
445 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 AM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     NORTHERN LE FLORE

AT 445 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF BOKOSHE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...POTEAU...SHADY POINT...CAMERON...
MILTON...PANAMA AND BOKOSHE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3521 9447 3498 9449 3503 9490 3521 9488
TIME...MOT...LOC 0945Z 274DEG 16KT 3511 9478
Special weather statement, May 2, 6:22 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
622 AM CDT SAT MAY 2 2009

OKZ054>064-067>069-021330-
OSAGE-WASHINGTON OK-NOWATA-CRAIG-OTTAWA-PAWNEE-TULSA-ROGERS-MAYES-
DELAWARE-CREEK-WAGONER-CHEROKEE-ADAIR-
INCLUDING THE CITIES OF...PAWHUSKA...BARTLESVILLE...NOWATA...
VINITA...MIAMI...PAWNEE...TULSA...CLAREMORE...PRYOR...JAY...
BRISTOW...WAGONER...TAHLEQUAH...STILWELL
622 AM CDT SAT MAY 2 2009

...LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS MOVING INTO
AREA THAT EXPERIENCED FLOODING RAINS ON FRIDAY...

A LARGE AREA OF RAIN...WITH STRONG EMBEDDED THUNDERSTORMS...
WAS MOVING INTO NORTHEAST OKLAHOMA JUST BEFORE SUNRISE AND
WILL BE AFFECTING THE SAME AREA THAT EXPERIENCED FOUR TO AROUND
EIGHT INCHES OF RAIN YESTERDAY.

THE RAIN WAS MOVING MUCH MORE QUICKLY THAN ON FRIDAY SO A REPEAT
OF THE HEAVY RAIN EVENT ON FRIDAY IS UNLIKELY. BUT ONE HALF TO
NEARLY AN INCH OF RAIN CAN BE EXPECTED OVER MUCH OF THE SAME AREA
THIS MORNING WITH HEAVIER AMOUNTS LIKELY IN THE PATHS OF THE
STRONG THUNDERSTORMS.

DUE TO THE VERY SATURATED CONDITIONS IN NORTHEAST OKLAHOMA...
ADDITIONAL FLASH FLOODING AND FLOODING IS LIKELY EVEN WITH
SMALL AMOUNTS OF ADDITIONAL RAINFALL.

TAKE ALL NECESSARY PRECAUTIONS IF IN A FLOOD PRONE AREA AND DO
NOT DRIVE INTO WATER COVERING THE ROAD. IN SOME CASES THE ROAD
MAY NO LONGER EXIST AND YOU ARE DRIVING INTO A DEEP POOL OF WATER.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:49 PM CDTRiver Flood WarningTSAWashington12 hr
May 1, 8:51 PM CDTRiver Flood WarningTSAAdair7 hr
May 1, 9:30 PM CDTAreal Flood WarningTSAAdair, Cherokee, Craig, Delaware, Mayes, Nowata and 6 more12 hr
May 2, 4:15 AM CDTSpecial Weather StatementTSAMayes30 min
May 2, 4:45 AM CDTSpecial Weather StatementTSALeFlore30 min
May 2, 9:29 AM CDTSpecial Weather StatementTSAPawnee31 min
May 2, 9:47 AM CDTSpecial Weather StatementTSAPushmataha43 min
May 2, 10:06 AM CDTSpecial Weather StatementTSALatimer54 min
May 2, 11:27 AM CDTSpecial Weather StatementTSAPushmataha48 min
May 2, 11:32 AM CDTSevere Thunderstorm WarningTSAPushmataha18 min
May 2, 12:16 PM CDTSpecial Weather StatementTSAPushmataha29 min
May 2, 2:25 PM CDTAreal Flood AdvisoryTSAPushmataha2 hr
May 2, 3:01 PM CDTRiver Flood WarningTSALeFlore30 hr
May 2, 3:01 PM CDTRiver Flood WarningTSALeFlore6 days
May 2, 3:16 PM CDTSpecial Weather StatementTSAChoctaw44 min
May 2, 3:21 PM CDTSevere Thunderstorm WarningTSAChoctaw54 min
May 2, 4:07 PM CDTFlash Flood WarningTSAChoctaw, Pushmataha10 hr
May 2, 4:38 PM CDTSpecial Weather StatementTSAPushmataha37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.